Wyoming, 2020

Winter Storm and Winter Weather in Wyoming, February 24 to 25, 2020

February 24 to 25, 2020 · NWS UNR · 6 events in 6 counties and zones

A compact storm system brought snow to much of northeastern Wyoming. The heaviest snow fell across the Bear Lodge Mountains and Wyoming Black Hills, where ten to 18 inches were reported in many locations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A compact storm system brought snow to much of northeastern Wyoming. The heaviest snow fell across the Bear Lodge Mountains and Wyoming Black Hills, where ten to 18 inches were reported in many locations. The rest of northeastern Wyoming received two to eight inches of snow, with downslope areas of Weston County seeing very little snowfall. Winds gusting to 30 mph on the plains produced some blowing and drifting snow and caused hazardous travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 24, 4:27 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 24, 4:27 AM MST, 1 hour 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
427 AM MST Mon Feb 24 2020

.DISCUSSION...(Today Through Sunday)
Issued at 232 AM MST Mon Feb 24 2020

Sfc trof axis in place over the CWA tonight, with ely/sely flow over
the SD plains and swly flow over nern WY. Trof axis extends nwwd
toward an area of snow showers across ern MT/cntrl WY. Satellite
imagery reveals fairly cold cloud tops with this activity,
suggesting some convective enhancement. Additionally, though there
hasn't been any recently, some lightning was observed earlier
tonight across the nrn Rockies. The parent upper low and
associated jet streak are both rather impressive on WV imagery as
they dig swd over the nrn Rockies. Main story for the forecast is
this storm system.

Since 12z Sunday, model consensus has trended toward 1) a more
prolonged, robust upslope signal over the nrn Black Hills/Bear Lodge
Mtns beginning late this AM and continuing through early Tuesday
aftn, 2) increased upslope potential over the nrn/nern foothills and
potentially as far south as Rapid City as low-level winds become
nely this afternoon and evening, and 3) increased QPF, and thus
snowfall, over most of the CWA as the upper low and associated
deformation/fgen bands pivot over the area for a 12-18 hr period
from around midday today into tomorrow AM.

Froude number/RH combos look favorable for upslope over the nrn
Black Hills and Bear Lodge Mountains beginning around 15z as initial
Q-vector conv/coupled jet forcing moves overhead. Although it will
take an hour or two for DGZ to saturate, have opted to start the
Winter Storm Warning for these two zones at this time owing to
rapidly deepening DGZ and steepening lapse rates, along with
increasing low-to-midlevel winds. As Froude number increases to
around 2 this aftn, snow could transition to convective showers over
and near the hills. Given very steep lapse rates and some CAPE
extending into the DGZ, could continue to see high snowfall rates
during this period, though possibly more isolated/localized than
earlier in the morning.

As low-level inverted trof axis shifts swd late this aftn/eve, BL
winds become increasingly nely, and Froude number decreases back to
0.5-1.5. This suggests a transition back to somewhat steady snow
over the hills and nrn/nern foothills. Although steadier snow may
not begin in the nrn/Sturgis foothills until this evening, have
started Winter Storm Warning here at 18z due to the potential for
high snowfall rates in convective showers and bands pivoting around
the upper low in addition to very strong winds.

Similarly, have introduced a Winter Weather Advisory for much of the
nwrn/swrn SD plains, Rapid City, and central Black Hills during this
time. Think overall snow amounts here will be lower (broadly 3-5
inches with some locally higher amounts), but areas of heavy snow
coupled with strong winds will produce dangerous travel conds.
Upslope signal looks impressive in the cntrl/Rapid City foothills
beginning around 00z this evening, so certainly plausible that an
upgrade may be warranted later today. Over s cntrl SD and nern WY,
advisories begin later owing to a later onset of snow this aftn as
better lift pivots swwd across the area. Struggled somewhat with
what to do with headlines over nern WY given brief period of snow
this AM followed by strong winds, but think that best potential for
snow and strongest winds during this portion of the event will be
offset temporally. Thus, focused on the later round of snow, which
will potentially be more impactful to travel.

Main vort lobe pivots south of the CWA tomorrow AM, but some
lingering deformation bands will be possible through about mid-
morning or even midday before drier midlevel air arrives.
Additionally, gusty winds will continue to produce blowing snow
during this time after falling snow ends. Over the nrn Black
Hills/Bear Lodge Mtns, conds continue to look favorable for upslope
through midday/early aftn before tapering off. As a result, have
left headlines in place here for a few hours longer than over the
plains/foothills. Altogether, expecting up to a foot or two of snow
in these zones, with six inches to a foot in surrounding foothills.

Continues to look like there will be another quick shot of light
precip on Thursday with a weak disturbance moving through NW flow as
broader upper trof shifts ewd. Ridging sets in late week/weekend as
temps warm back above average. General agreement in troughing
developing over the wrn CONUS by late weekend/early next week,
potentially bringing more unsettled wx.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 421 AM MST Mon Feb 24 2020

A cold front will bring MVFR/IFR conditions with low clouds, snow
showers, and gusty northwest winds to the area this morning.
Widespread snow with MVFR-IFR conditions will develop this afternoon
and evening across northeast Wyoming and much of western South
Dakota as a storm system moves through the region.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 8 AM this morning to 2 PM MST Tuesday
     for SDZ024.

     Winter Weather Advisory from 2 PM MST /3 PM CST/ this afternoon
     to 11 AM MST /noon CST/ Tuesday for SDZ043-044-046-047-049.

     Winter Weather Advisory from 11 AM this morning to 11 AM MST
     Tuesday for SDZ001-002-012>014-026-028-030>032-041-042-073.

     Winter Storm Warning from 11 AM this morning to 11 AM MST
     Tuesday for SDZ025-072.

WY...Winter Storm Warning from 8 AM this morning to 2 PM MST Tuesday
     for WYZ057.

     Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
     Tuesday for WYZ054>056.

     Winter Weather Advisory from 11 AM this morning to 11 AM MST
     Tuesday for WYZ071.

&&

DISCUSSION...Sherburn
AVIATION...JC
Hazardous weather outlook, Feb 24, 4:22 AM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
422 AM MST Mon Feb 24 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
422 AM MST Mon Feb 24 2020 /522 AM CST Mon Feb 24 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A winter storm system will bring accumulating snow and wind to
the region today through Tuesday. Various winter weather warnings
and advisories are in effect for the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will tapper off Tuesday with improving conditions in the
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Northern Campbell

When
February 24, 6:00 AM MST to 11:00 PM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
February 24, 6:00 AM MST to February 25, 3:00 AM MST
Where
Western Crook forecast zone
Reported by
CoCoRaHS
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Weather, South Campbell

When
February 24, 6:00 AM MST to 11:00 PM MST
Where
South Campbell forecast zone
Reported by
COOP Observer
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
February 24, 7:00 AM MST to February 25, 5:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
COOP Observer
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
February 24, 7:00 AM MST to February 25, 6:00 AM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

Winter Weather, Weston

When
February 24, 8:00 AM MST to February 25, 1:00 AM MST
Where
Weston forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870878, 870883, 870887, 870884, 870886, 870885.